Alert archive / Georgia / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 309, NWS Atlanta, GA

June 9, 2008Meriwether County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Jun 9, 2008, 8:34 PM EDT for Meriwether County, Georgia. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 9, 2008, 8:34 PM EDT (00:34 UTC)
Expired
Jun 9, 2008, 9:15 PM EDT
In force
41 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon

County Meriwether County, GA

The radar

The Atlanta radar (KFFC), 25 km from the middle of the area, began a volume at 00:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 0.6 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2008-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 503 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2008-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
503 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
2413 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KFFC 100034
SVRFFC
GAC199-100115-
/O.NEW.KFFC.SV.W.0309.080610T0034Z-080610T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
834 PM EDT MON JUN 9 2008

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN MERIWETHER COUNTY IN WEST CENTRAL GEORGIA

* UNTIL 915 PM EDT

* AT 828 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZED HAIL...AND
  DAMAGING WINDS UP TO 60 MPH.  THIS STORM WAS CENTERED NEAR GAY...
  MOVING NORTH AT 10 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  WOOSTER AND ALVATON.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3318 8474 3322 8463 3322 8450 3320 8449
      3313 8452 3310 8452 3310 8451 3307 8452
      3303 8463
TIME...MOT...LOC 0034Z 160DEG 10KT 3309 8458

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 7:30 PM EDT, 1 hour 4 minutes earlier.

Area forecast discussion, Jun 9, 7:30 PM EDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR AVIATION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
730 PM EDT MON JUN 9 2008

.SHORT TERM /TONIGHT THROUGH WEDNESDAY NIGHT/...

LARGE HEAT RIDGE THAT HAS DOMINATED THE AREA FOR THE PAST SEVERAL
DAYS WILL SOON SLIDE EAST...AS CAN BE INFERRED FROM WEAK HEIGHT
FALLS THROUGHOUT THE RIDGE ON THE 12Z 500MB ANALYSIS. NEXT SYSTEM
GEARING UP IN THE PLAINS WILL AFFECT THE SOUTHEAST TOWARD MIDWEEK.
IN THE MEANTIME...SOUTHERLY FLOW AROUND THE PERIPHERY OF THE
RETREATING SURFACE HIGH WILL CONTINUE TO ALLOW THESE ISOLATED
AFTERNOON SHOWERS AND THUNDERSTORMS TO DEVELOP...ESPECIALLY IN
WEST AND NORTH GEORGIA AIDED BY OROGRAPHIC LIFT.

GFS IS...AS USUAL...LADEN WITH CONVECTIVE FEEDBACK AS THE FRONT
PROGRESSES EAST. THE SYSTEM MAY BE TOO DEEP BECAUSE OF THIS AND AS
A RESULT HAVE TAKEN A COMPROMISE BETWEEN THE GFS AND THE NAM WITH
BOTH POPS AND TEMPS. GFS POPS NOT AS HIGH AS NAM POPS AS THE FRONT
MOVES THROUGH...THINK THAT CONTINUED LATENT HEAT BOMBS ARE
FOCUSING MOISTURE AWAY FROM THE SOUTHEAST AND THAT NAM MAY HAVE A
BETTER HANDLE ON QPF AND AREAL COVERAGE OF POPS.

AFTER FRONT MOVES THROUGH...RIDGE BUILDS BACK IN ALOFT WEDNESDAY
INTO WEDNESDAY NIGHT OVER THE EASTERN THIRD OF THE COUNTRY. LARGE
UPPER LOW DEVELOPING OVER THE ROCKIES COMBINED WITH LOW OVER
SOUTHEAST CANADA PUTS THE GREAT LAKES IN A CONFLUENT ZONE ALLOWING
A SURFACE HIGH TO DEVELOP IN THIS AREA. CONSISTENT SOUTHERLY FLOW
OVER THE SOUTHEAST KEEPS US IN A MOIST REGIME FOR THE END OF THE
SHORT-TERM...ALLOWING POPS TO REMAIN IN THE FORECAST.

.LONG TERM /THURSDAY THROUGH MONDAY/...

HIGH PRESSURE RIDGING DOWN THE EASTERN SEABOARD AT THE BEGINNING
OF THE EXTENDED IN A WEAK CAD-LOOKALIKE SETUP WILL BRING
TEMPERATURES OUT OF THE 90S AND BACK INTO THE 80S ACROSS MOST OF
THE AREA...DESPITE THE STRONG RIDGE ALOFT. EXTENDED MODELS IN
DECENT AGREEMENT ON THIS PATTERN FOR THE MOST PART. STRONG LOW IN
THE NORTHERN PLAINS PUSHES A COLD FRONT THROUGH THE CENTRAL PLAINS
TOWARD THE WEEKEND...BUT THE ECMWF IS MUCH WEAKER ON THIS THAN THE
GFS...KEEPING THE UPPER RIDGE MUCH STRONGER AND DELAYING THE
FRONTAL PASSAGE. VERY LITTLE CONFIDENCE IN THE EXTENDED SOLUTION
BASED ON THESE DIFFERENCES...BUT IN ANY EVENT WE SHOULD SEE A
RETURN TO CLOSER-TO-NORMAL TEMPERATURES WITH INCREASED CHANCES OF
PRECIPITATION.

&&

.FIRE WEATHER...

NO CRITICAL FIRE WEATHER CONDITIONS ARE ANTICIPATED OVER THE NEXT
SEVERAL DAYS AS A WEAK COLD FRONT MOVES THROUGH THE AREA.

&&

.AVIATION...
EXCEPT WHERE ISOLATED THUNDERSTORMS OCCUR THERE SHOULD BE NO CLOUDS
OR RESTRICTION TO VISIBILITY OF OPERATIONAL SIGNIFICANCE FOR MUCH OF
THE NIGHT. IN THE PREDAWN HOURS A FEW LOCATIONS SHOULD SEE HAZE/FOG
WITH VISIBILITY IN THE 4 TO 6 MILE RANGE SIMILAR TO THE PREVIOUS
NIGHT. LOWEST VISIBILITIES WILL LIKELY BE IN RIVER VALLEYS AND IN
AREAS THAT DO SEE EVENING PRECIPITATION. THE GULF SEA BREEZE LOOKS
LIKE IT MAY PROVIDE A FOCUS FOR EVENING PRECIP THAT WILL COME CLOSE
TO KCSG. WILL PLAY FOR SCATTERED LOW CLOUDS THERE VERY LATE
TONIGHT WITH THE INJECTION OF BOUNDARY LAYER MOISTURE IN THAT
IMMEDIATE AREA. AN INCREASE IN MOISTURE AT MULTIPLE LEVELS WITH TIME
THROUGH THE NEXT 24 HOURS SHOULD LEAD TO SCATTERED TO BROKEN CLOUDS
AROUND 4 THOUSAND TO 6 THOUSAND FEET...AND AT ROUGHLY AROUND 10
THOUSAND FEET AND AT THE CIRRUS LEVEL DURING THE DAY TUESDAY.
LOOKING FOR SKY CONDITIONS TO VARY THROUGH THE DAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          72  96  67  91  68 /  10  30  20  40  30
ATLANTA         74  90  70  90  70 /  20  30  20  40  30
BLAIRSVILLE     65  86  62  84  64 /  20  30  20  40  40
CARTERSVILLE    68  92  65  91  67 /  30  40  20  40  30
COLUMBUS        73  93  71  92  71 /  20  30  20  40  30
GAINESVILLE     72  91  68  89  68 /  20  30  20  40  30
MACON           71  95  69  95  70 /  10  30  20  30  30
ROME            69  92  68  91  69 /  30  40  20  40  30
PEACHTREE CITY  68  90  66  90  66 /  20  30  20  40  30
VIDALIA         71  93  69  94  68 /   5  20  20  30  30

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

TDP/15
Hazardous weather outlook, Jun 9, 7:45 PM EDT, 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
745 PM EDT MON JUN 9 2008

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-101030-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
745 PM EDT MON JUN 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TONIGHT
ISOLATED THUNDERSTORMS EXPECTED THIS EVENING ACROSS NORTH AND WEST
CENTRAL GEORGIA.

.SYNOPSIS...
HIGH PRESSURE OFF THE EAST COAST OF FLORIDA WILL GRADUALLY WEAKEN. A
COLD FRONT FROM INDIANA TO TEXAS IS MOVING SLOWLY TOWARD GEORGIA.

.PRIMARY HAZARDS...
THE PRIMARY HAZARD ASSOCIATED WITH ANY THUNDERSTORM DEVELOPMENT WILL
BE CLOUD TO GROUND LIGHTNING.

.DISCUSSION...
INCREASING SOUTHERLY FLOW AHEAD OF THE APPROACHING COLD FRONT IS
BRINGING GULF MOISTURE INTO OUR AREA. ISOLATED THUNDERSTORMS
DEVELOPED IN THE HEAT OF THE AFTERNOON AND WILL CONTINUE INTO THE
EVENING UNTIL MUCH OF THAT HEAT DISSIPATES. LIFTED INDICES IN THE
MINUS 2 TO MINUS 5 RANGE SUGGEST FAIRLY ROBUST UPDRAFTS...SO A FEW
EVENING THUNDERSTORMS MAY PRODUCE INTENSE CLOUD TO GROUND LIGHTNING
AND EVEN SOME HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THERE IS A CHANCE OF THUNDERSTORMS EACH DAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

In the hours before

Special weather statement, Jun 9, 4:31 PM EDT, 4 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
431 PM EDT MON JUN 9 2008

GAZ027-092115-
431 PM EDT MON JUN 9 2008

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 40 MPH WINDS IN
MADISON COUNTY UNTIL 515 PM EDT...

AT 426 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR ILA...MOVING NORTH AT 5 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
MADISON COUNTY THROUGH 515 PM EDT. SOME LOCATIONS IN THE PATH OF THIS
STORM INCLUDE ILA...DANIELSVILLE...POCATALIGO AND PHILLIPS. BRIEF
HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.
Special weather statement, Jun 9, 5:13 PM EDT, 3 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
513 PM EDT MON JUN 9 2008

GAZ001-002-092200-
513 PM EDT MON JUN 9 2008

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 40 MPH WINDS IN
DADE AND WALKER COUNTIES UNTIL 600 PM EDT...

AT 509 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER RISING FAWN...MOVING NORTH AT 6 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
DADE AND WALKER COUNTIES THROUGH 600 PM EDT. SOME LOCATIONS IN THE
PATH OF THIS STORM INCLUDE RISING FAWN...CEDAR GROVE...CLOUDLAND
STATE PARK...NEW ENGLAND AND TRENTON.
Special weather statement, Jun 9, 6:46 PM EDT, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
646 PM EDT MON JUN 9 2008

GAZ005-012-092315-
646 PM EDT MON JUN 9 2008

...SIGNIFICANT WEATHER ALERT FOR HEAVY RAINFALL...PEA SIZED HAIL AND
40 MPH WINDS IN SOUTHERN GORDON AND NORTHERN MURRAY COUNTIES UNTIL
715 PM EDT...

AT 645 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED NEAR AUDUBON...MOVING NORTH AT 13 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
GORDON AND MURRAY COUNTIES THROUGH 715 PM EDT. SOME LOCATIONS IN THE
PATH OF THIS STORM INCLUDE REDBUD...OAKMAN...AUDUBON...CARTERS...
HOLLEY AND RAMHURST. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF
WATER ON ROADWAYS.

RUNOFF FROM THESE STORMS MAY ALSO CAUSE MINOR FLOODING OF SMALL CREEKS
AND STREAMS...HIGHWAYS...STREETS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS ARE SUBJECT
TO MINOR FLOODING.
Local storm report, Jun 9, 7:20 PM EDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
720 PM EDT MON JUN 09 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0638 PM     HAIL             5 NW RANGER             34.55N 84.77W
06/09/2008  E0.75 INCH       GORDON             GA   EMERGENCY MNGR

0638 PM     TSTM WND DMG     5 NW RANGER             34.55N 84.77W
06/09/2008                   GORDON             GA   EMERGENCY MNGR

            TREES DOWN ON PLEASANT HILL ROAD AND TAYLOR TOWN
            ROAD...POWER LINES DOWN ON RED BONE RIDGE ROAD...AND
            POWER LINES DOWN ON COVINGTON BRIDGE ROAD.

&&

TDP
Special weather statement, Jun 9, 8:03 PM EDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
803 PM EDT MON JUN 9 2008

GAZ068-100030-
803 PM EDT MON JUN 9 2008

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 45 MPH WINDS IN
NORTHWEST PIKE COUNTY UNTIL 830 PM EDT...

AT 802 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 2 MILES SOUTHEAST OF CONCORD...MOVING
NORTH AT 5 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 45 MPH AS IT MOVES ACROSS
PIKE COUNTY THROUGH 830 PM EDT. SOME LOCATIONS IN THE PATH OF THIS
STORM INCLUDE CONCORD...HOLLONVILLE AND WILLIAMSON. BRIEF HEAVY
DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.
Special weather statement, Jun 9, 8:03 PM EDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
803 PM EDT MON JUN 9 2008

GAZ068-100030-
803 PM EDT MON JUN 9 2008

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 45 MPH WINDS IN
NORTHWEST PIKE COUNTY UNTIL 830 PM EDT...

AT 802 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 2 MILES SOUTHEAST OF HOLLONVILLE...
MOVING NORTH AT 5 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 45 MPH AS IT MOVES ACROSS
PIKE COUNTY THROUGH 830 PM EDT. SOME LOCATIONS IN THE PATH OF THIS
STORM INCLUDE CONCORD...HOLLONVILLE AND WILLIAMSON. BRIEF HEAVY
DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 9:30 PM EDTSevere Thunderstorm WarningFFCCoweta, Meriwether, Troup45 min
Jun 9, 10:12 PM EDTSevere Thunderstorm WarningFFCCobb, Douglas, Fulton, Paulding48 min
Jun 9, 10:38 PM EDTSevere Thunderstorm WarningFFCHeard, Troup38 min
Jun 9, 11:53 PM EDTSevere Thunderstorm WarningFFCGilmer, Murray35 min
Jun 10, 2:34 PM EDTSevere Thunderstorm WarningFFCMurray, Whitfield26 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.